Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Cleveland, OH

June 8, 2018Ashland County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 8, 2018, 4:43 PM EDT for Ashland County, Richland County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 4:43 PM EDT (20:43 UTC)
Expired
Jun 8, 2018, 5:30 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 101 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:48 PM EDTTSTM WND DMGLucas, OHTHREE TREES DOWN ON A ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS51 KCLE 082043
SVRCLE
OHC005-139-082130-
/O.NEW.KCLE.SV.W.0034.180608T2043Z-180608T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
443 PM EDT FRI JUN 8 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Richland County in north central Ohio...
  Southwestern Ashland County in north central Ohio...

* Until 530 PM EDT

* At 443 PM EDT, a severe thunderstorm was located near Mansfield,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Mansfield, Ontario, Lexington, Loudonville, Bellville, Hayesville,
  Butler, Perrysville, Lucas and Mifflin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4063 8262 4064 8264 4067 8264 4067 8262
      4071 8262 4071 8264 4084 8264 4081 8224
      4057 8222 4055 8235 4055 8262
TIME...MOT...LOC 2043Z 000DEG 0KT 4070 8245 

HAIL...1.00IN
WIND...60MPH
 
$$

sj
1 follow-up statement
463 
WWUS51 KCLE 082057
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
457 PM EDT FRI JUN 8 2018

OHC005-139-082130-
/O.CON.KCLE.SV.W.0034.000000T0000Z-180608T2130Z/
Richland OH-Ashland OH-
457 PM EDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN RICHLAND AND SOUTH CENTRAL ASHLAND COUNTIES...

At 456 PM EDT, a severe thunderstorm was located near Bellville, or 8
miles southeast of Mansfield, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

This severe thunderstorm will remain over mainly rural areas of 
southeastern Richland and south central Ashland Counties, including 
the following locations: Lucas, Butler and Perrysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cleveland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4063 8262 4064 8264 4067 8264 4067 8262
      4071 8262 4071 8264 4072 8259 4071 8223
      4057 8222 4055 8235 4055 8262
TIME...MOT...LOC 2056Z 335DEG 10KT 4066 8243 

HAIL...1.00IN
WIND...60MPH
 
$$

Jamison

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 8, 3:25 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Fri Jun 8 2018

.SYNOPSIS...
A weak frontal boundary across central Ohio will remain nearly
stationary tonight. The front will drift back north on Saturday
but will linger over the region through Sunday. A wave of low
pressure will track east along the front Sunday into Sunday
night.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Convection remains just to the west and south of the area as a
weak surface boundary has drifted south across the area. The
front appears to be close to the I-70 corridor and that should
be the main focus of convection the next few hours. With that
said...the storms to the west will likely continue to move east
southeast and should clip portions of the area. A gradual
weakening is expected as the storms move into a slightly more
stable airmass caused by easterly boundary layer winds.
Scattered coverage is likely for a few hours this evening with
most if not all of the activity south a line from TOL to CAK.
Some strong to border line severe convection is possible but
those chances will be a confined to the southwest end of the
area. At any rate the storms will need to be watched the next
few hours. More convection will fire upstream later this evening
and will move across the region toward morning. Have bumped
precip chances up in the south. Given the proximity of the front
more scattered storms are likely tomorrow. Shear and
instability will be similar to today so severe chances appear
minimal. Coverage of the storms will peak tomorrow evening with
the activity diminishing overnight. Earlier was thinking temps
tomorrow would be cooler than today but not so sure now. Even
though there will be thicker clouds and more precip the day will
start off warmer. Have nudged temps up a tad from earlier
package with highs Saturday within a degree or two of today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Models continue with the frontal boundary across the forecast
area on Sunday. Looks like a wave will move through in the
morning, hitting mainly in the west, with another more
widespread wave in the afternoon/evening. After that models
diverge. The GFS and the ECMWF push the front south of the
forecast area Sunday night while the NAM has the front lingering
across the area, with a low tracking across the area on Monday.
Went with the dry GFS/ECMWF solution for Monday. Went with
chance pops Tuesday afternoon. GFS moves the next front into the
area on Tuesday afternoon, while the ECMWF holds the front back
until Tuesday night. Gradual warming trend with the temps.
Temps in the 70s on Sunday warming into the 80-85 range by
Tuesday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Nearly zonal flow shaping up over the first half of the forecast
period.  An upper level ridge will develop off the Pacific Coast and
move inland across the Rocky Mountains.  The ridge will amplify
dramatically over the Mississippi Valley region by Friday causing
upper level troughiness to develop over the eastern United States. A
cold front will push east across the area with associated showers
and thunderstorms Tuesday night into Wednesday. Surface high
pressure will build east across the area by Wednesday night. The
high will bring in cooler air to the local area and then as it
shifts east, warm air advection will begin to develop. Surface low
pressure will move east in association with the developing upper
level trough with limited moisture associated with it. Showers and a
chance for some thunderstorms will move east with the low pressure
system. A gradual warm-up will follow the high pressure in the warm
air advection pattern in the wake of the high by mid to late
week.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms continue to the southwest and south of
the area. We could see more activity bubble up across the
southern end of the area but the northern TAF sites should remain
dry most of the period. The threat for convection will diminish
this evening. More storms are expected to develop upstream
overnight and this activity could reach the area tomorrow
morning. Will go with some vicinity mentions in the south for
the next few hours. Given uncertainties after that will not
mention anything late in the period except at FDY. Locations
outside of the thunderstorms will remain VFR. The pressure
gradient calls for mainly light east winds except near the lake
where there will be onshore flow.

OUTLOOK...Non-VFR possible in scattered showers and thunderstorms
through Tuesday afternoon.

&&

.MARINE...
Northeast flow will turn to the east and diminish to 5 to 10 knots
overnight.  However the East-northeast flow will linger across the
lake through the weekend.  Choppy conditions will continue through
the weekend with an east to northwest flow of 10 to 15 knots.  A
small craft may be needed at times as winds near the 20kt mark.
In additions There will be a stalled frontal boundary south of the
lake through the weekend so the shower/thunderstorm threat will
be present with the possibility of a complex or two to work
across the region. Winds diminish on Monday and turn to the SE
Monday night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kubina
NEAR TERM...KEC/Kubina
SHORT TERM...DJB
LONG TERM...Lombardy
AVIATION...Kubina
MARINE...DJB/Oudeman
Hazardous weather outlook, Jun 8, 5:02 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
502 AM EDT Fri Jun 8 2018

OHZ006-017-018-027>030-036>038-047-090915-
Wood-Hancock-Seneca-Wyandot-Crawford-Richland-Ashland-Marion-Morrow-
Holmes-Knox-
502 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms will develop this afternoon. A
few of the strongest storms may produce wind gusts to 50 mph or hail
to penny size. Storm motion will be to the southeast at 20 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-007>014-019>023-031>033-089-PAZ001>003-
090915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Ottawa-
Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-
Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
502 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:27 PM EDTAreal Flood AdvisoryCLECrawford, Seneca, Wyandot3 hr
Jun 8, 5:14 PM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Richland3 hr
Jun 8, 7:46 PM EDTAreal Flood WarningCLEHolmes6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.